24 doctors weighed in:
Some people suggest that children taking drugs for ADHD become zombies. Should I worry?
24 doctors weighed in

Dr. Andres R Villar
Pediatrics
11 doctors agree
In brief: ZOMBIES!!!
Well, not really, although some children show significant changes in mood and affect, this is not always the case.
Proper titration of meds, and close monitoring is important.Asking parents, teachers and specially the child about behavior and how they feel could help curtail the side effects.Do not make any med changes without consulting your md, and inform him/her if any supplements are been used.

In brief: ZOMBIES!!!
Well, not really, although some children show significant changes in mood and affect, this is not always the case.
Proper titration of meds, and close monitoring is important.Asking parents, teachers and specially the child about behavior and how they feel could help curtail the side effects.Do not make any med changes without consulting your md, and inform him/her if any supplements are been used.
Dr. Andres R Villar
Dr. Andres R Villar
Thank
Dr. Carla Enriquez
Pediatrics
7 doctors agree
In brief: No
Having a flat affect (being a "zombie") can sometimes occur with adhd meds.
This means the medication needs to properly titrated to minimize side effects and normalize neurological function. Not all kids get this reaction. In fact, very few become flat. We're always on the lookout for adverse effects when we treat any medical condition, and adjust the treatment regimen accordingly in all cases.

In brief: No
Having a flat affect (being a "zombie") can sometimes occur with adhd meds.
This means the medication needs to properly titrated to minimize side effects and normalize neurological function. Not all kids get this reaction. In fact, very few become flat. We're always on the lookout for adverse effects when we treat any medical condition, and adjust the treatment regimen accordingly in all cases.
Dr. Carla Enriquez
Dr. Carla Enriquez
Thank
2 doctors agree
In brief: Not always
Some people may see a change in attitude in kids on medication for adhd- not always.
It does require careful management of the dosing by the doctor to find a medication and dosage that helps with attention, but does not make the child feel that all of his creativity is squashed. Listen to your child and talk with the doctor if you are concerned. Most kids do very well on medicine.

In brief: Not always
Some people may see a change in attitude in kids on medication for adhd- not always.
It does require careful management of the dosing by the doctor to find a medication and dosage that helps with attention, but does not make the child feel that all of his creativity is squashed. Listen to your child and talk with the doctor if you are concerned. Most kids do very well on medicine.
Dr. CHERYL COLDWATER
Dr. CHERYL COLDWATER
Thank
1 comment
Dr. Glen Elliott
This "zombie" effect certainly can happen, but it is completely reversible and dose dependent. It may happen with one type of stimulant and not with another, so work closely with the prescribing doctor if it seems to be occuring.
Dr. Carol Jacobs
Pediatrics
1 doctor agrees
In brief: Mismanaged
If a child is a zombie - they are over medicated and should consult with their MD or get a second opinion.
The goal with the use of medication is to help reduce symptoms that are causing negativity in the child's life but still allow them feelings and playfulness.

In brief: Mismanaged
If a child is a zombie - they are over medicated and should consult with their MD or get a second opinion.
The goal with the use of medication is to help reduce symptoms that are causing negativity in the child's life but still allow them feelings and playfulness.
Dr. Carol Jacobs
Dr. Carol Jacobs
Thank
Dr. R Sangal
Internal Medicine - Sleep Medicine
1 doctor agrees
In brief: Happens
Enough patients report that they (or their children) feel or look like "zombies".
This happens with stimulants such as amphetamines and methylphenidate, not with non-stimulants. If reducing the dose does not help, changing to a non-stimulant (including off-label ones) helps. I have several papers on use of p300 brain mapping to predict which medicine might work best for which patient.

In brief: Happens
Enough patients report that they (or their children) feel or look like "zombies".
This happens with stimulants such as amphetamines and methylphenidate, not with non-stimulants. If reducing the dose does not help, changing to a non-stimulant (including off-label ones) helps. I have several papers on use of p300 brain mapping to predict which medicine might work best for which patient.
Dr. R Sangal
Dr. R Sangal
Thank
Dr. Mark Diamond
Pediatrics
1 doctor agrees
In brief: No
Although this behavior may be a side effect of the medicine, it will quickly disappear when the medicine is stopped.
Thus not to worry.

In brief: No
Although this behavior may be a side effect of the medicine, it will quickly disappear when the medicine is stopped.
Thus not to worry.
Dr. Mark Diamond
Dr. Mark Diamond
Thank
Dr. William Singer
Pediatrics - Neurology
In brief: No
It is true that some children who take medications for ADHD do have a change in personality with flattenting of affect.
However, this is very uncommon and should not deflect you from giving medication a try if your doctor feels it is called for. As a parent, I would not tolerate this change in the child. I would stop the medication immediately and ask for an alternative.

In brief: No
It is true that some children who take medications for ADHD do have a change in personality with flattenting of affect.
However, this is very uncommon and should not deflect you from giving medication a try if your doctor feels it is called for. As a parent, I would not tolerate this change in the child. I would stop the medication immediately and ask for an alternative.
Dr. William Singer
Dr. William Singer
Thank
Get help from a real doctor now
Dr. Eric Weisman
Board Certified, Neurology
32 years in practice
9M people helped
Continue
108,000 doctors available
Read more answers from doctors